The most common type of medication used to treat ADHD are stimulants. These medications increase the levels of chemicals in the brain called dopamine and norepinephrine. The stimulating effect may cause your child to have problems falling asleep, especially when they first start taking them.
Will ADHD medication change my child’s personality?
ADHD medications should not change a child’s personality. If a child taking a stimulant seems sedated or zombie-like, or tearful and irritable, it usually means that the dose is too high and the clinician needs to adjust the prescription to find the right dose.
What does ADHD medication do to a child?
They help your child pay attention, control impulses, and avoid risky behaviors. Stimulants boost the level of a chemical called dopamine in your child’s brain to help them focus. Dopamine rises in response to pleasure. But ADHD drug doses are too low for your child to feel a “high” or to become addicted.
What are the negatives of ADHD medication?
Side effects of ADHD stimulant medication
- Sleep problems.
- Decreased appetite.
- Weight loss.
- Increased blood pressure.
- Headaches and stomachaches.
- Rebound (irritability when the medication wears off)
- Moodiness and irritability.
Can ADHD meds cause behavior problems?
The labels of most stimulant drugs don’t warn of a potential for aggressive behavior. Aggression is a common symptom of ADHD, so some outbursts would still be expected in patients taking medication, researchers say.
Do ADHD meds affect emotions?
When the dosage is too high, stimulants can cause children or even adults to seem “spacey” or “zombie-like,” or to be uncharacteristically tearful or irritable (a condition known as emotional lability).
Can ADHD meds cause brain damage?
A.D.H.D. drugs may cause long-term brain damage, reducing motivation.
Do kids grow out of ADHD?
“Children diagnosed with ADHD are not likely to grow out of it. And while some children may recover fully from their disorder by age 21 or 27, the full disorder or at least significant symptoms and impairment persist in 50-86 percent of cases diagnosed in childhood.
Should I give my child medication for ADHD?
If your son’s ADHD diagnosis has been confirmed by a thorough evaluation, then medication is a very appropriate option to consider. The following information may help you and your family reach a decision that benefits your son, resolves your conflicted feelings and feels right for all of you.
Is ADHD considered mental illness?
Attention-deficit/hyperactivity disorder (ADHD) is one of the most common mental disorders affecting children. ADHD also affects many adults.
Do ADHD Meds stunt growth?
2, 2014 (HealthDay News) — Stimulant medications — such as Adderall, Ritalin and Concerta — used to treat attention-deficit/hyperactivity disorder (ADHD) in children, won’t stunt their growth, a new study suggests. “Stimulant medication did not affect children’s final height as adults,” said study researcher Dr.
When do ADHD meds wear off?
Rebound is the brain’s reaction when a stimulant medication is wearing off. When the medication leaves the system too quickly, it causes ADHD symptoms to return, sometimes with a vengeance. The good news is that for some kids, this intense reaction usually lasts for only about an hour or so.
Can Adderall make a child emotional?
In studies, 9 percent of patients receiving the extended release form of Adderall have emotional lability, which is a fancy word for mood swings. The PDR doesn’t provide percentages for agitation, which is similar to violent aggression, but in studies, this is reported less than 2 percent of the time.
Can ADHD meds make you angry?
who get moody and irritable when they take stimulant medications. It usually happens right away, as soon as they start taking the medication, and goes away immediately when they stop taking it.
Is Vyvanse safe for my child?
Warnings and Interactions. Like other stimulants, Vyvanse can be abused, and it is possible to overdose. If your child has had dependency issues with other stimulant medications, they shouldn’t take Vyvanse.
Does Vyvanse make you more emotional?
Vyvanse can sometimes cause irritability, anger, or mood changes in children. In clinical studies of children ages 6 to 12 years with ADHD: 10% of children who took Vyvanse experienced irritability. 3% of children who took Vyvanse had mood changes.